How to Cope with Opiate Withdrawal

800-584-3274 Need Help Overcoming Opiate Addiction? We Can Help!

According to CESAR, “The opportunity for experiencing withdrawal symptoms when using prescription opioids (e.g., oxycodone) is extremely high, especially when the user stops suddenly.” Unfortunately, coping with opiate withdrawal isn’t easy. The condition is uncomfortable, painful, and often feels like a terrible case of the flu. Many individuals return to abusing these drugs just to avoid the symptoms caused by withdrawal. Understanding the best ways to cope with opiate withdrawal can help you avoid many of the more dangerous effects of the syndrome.

Attend Detox

Attending a detox program, whether it is inpatient- or outpatient-based, can help soothe some of the symptoms caused by your withdrawal and make it much easier for you to get through the commonly week-long syndrome. Patients are given “supportive care and medications” to treat their symptoms and make it easier for them to get through withdrawal without returning to the drug (NLM).

“The most commonly used medication, clonidine, primarily reduces anxiety, agitation, muscle aches, sweating, runny nose, and cramping.” These are some of the more difficult symptoms, especially the aches and pains which are a reaction to the body’s diminished tolerance for pain. Buprenorphine or methadone may be used instead of clonidine to reduce symptoms and make it easier for the patient to cope. After withdrawal, the patient will also be helped into addiction treatment which is necessary for them to make a full recovery from opiate abuse.

Drink Water

opiate withdrawal.

Staying hydrated is important during opiate withdrawal.

Staying hydrated is very important to your ability to cope with opiate withdrawal. Diarrhea, nausea, and vomiting are common symptoms of the syndrome, and an individual is likely to sweat profusely as a result of fever and other flu-like symptoms. Drinking plenty of water, sports drinks, and juice can help you avoid the possibility of dehydration and other issues which can be caused by your opiate withdrawal.

Attend a Support Group

“Support groups, such as Narcotics Anonymous and SMART Recovery, can be enormously helpful to persons addicted to opiates.” Going to one of these meetings can remind you that you aren’t alone, which will make it much easier for you to cope with your withdrawal. In addition, you can connect with others which may make you less likely to experience severe depression and some of the other symptoms of withdrawal that often worsen as a result of isolation.

Relax

Taking care of yourself during this time means relaxing. The only way you will be able to cope with opiate withdrawal is if you give the condition its due attention and take time away from the other stresses in your life. Take a week off of work or school and give yourself a chance to heal.

  • Watch movies or play games that cheer you up.
  • Spend time resting, watching TV, and reading quietly.
  • Do not place any extra stress on yourself.
  • Take naps when you are able to combat insomnia.
  • Ask someone who cares for you to spend a few days at your home so you won’t feel so alone.

Through these actions, you can more easily manage your withdrawal syndrome as well as your own emotions and experiences. Treating your condition with respect can help you treat yourself the same way––and soon, you will start to feel like your old self again.


Contact Us:

Sidebar form

Call NOW to Speak with a Treatment Provider. 800-584-3274

EXPLORE
TREATMENT OPTIONS

Need to Find Safe, Comfortable Treatment? We’re Available 24/7

Request a Call Chat Now

YOU MIGHT LIKE...

Supportive tools for making better life choices.

Call NOW to speak with a opiate drug rehab counselor:

800-584-3274

YOUR TREATMENT MAY BE COVERED!

Call now to find out if FREE TREATMENT is available to you!

  • Cigna
  • Aetna
  • United Health Care
  • Humana
  • BlueCross Blue Shield
  • kaiser Permanent